Anti-depressants could make tinnitus WORSE

Antidepressants and tinnitus

A recent study shows that SSRIs increased cortical activity associated with tinnitus in mice.

Many long term sufferers of tinnitus can develop symptoms of depression. As such, doctors often prescribe antidepressants, but some of these have been shown to exacerbate tinnitus – in particular, a type of antidepressant known as a Selective Serotonin Re-uptake Inhibitor (SSRI). In the study, published in Cell, the team found that when the mice were exposed to serotonin, fusiform cells in the DCN of the mice became hyperactive and hypersensitive to sound. “We saw that the activity of those neurons went through the roof,” says Dr. Trussell.

“If you’re a physician treating a patient for depression who also has hearing loss or tinnitus, you may want to be careful about prescribing a drug that compounds their feelings of anxiety. The SSRI may be enhancing the thing you’re trying to fix.
– Laurence Trussell PhD”

This, coupled with other risks associated with common antidepressants means you should take care with any medication and ensure that your doctor knows what other drugs or supplements you may be taking before writing you a prescription.

Although you should always get any medical symptoms checked out by a doctor, we offer a science-based, complimentary therapy for tinnitus symptoms, in the form of a mobile app. It uses a recently proven approach to treating tinnitus, known as ‘spectral notched audio therapy’. Since treatment just employs specially crafted sound for your particular tinnitus tone, it is affordable, effective, drug-free and non-invasive. Learn more here.

2 Replies to “Anti-depressants could make tinnitus WORSE”

    1. That’s a really good question. I would never recommend that you just stop any prescribed medication, without first seeking the advice of your doctor. It’s impossible to know for sure if your meds are having an affect on your own particular tinnitus without testing that though – something to talk to your doctor about I’d say.

Leave a Reply

Your email address will not be published. Required fields are marked *